Alert archive / Idaho / Flash Flood Warnings in 2017

Flash Flood Warning 2, NWS Boise, ID

July 26, 2017Owyhee County, Idaho

NWS Boise, ID issued this flash flood warning at Jul 26, 2017, 4:03 PM MDT for Owyhee County, Idaho. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 4:03 PM MDT (22:03 UTC)
Expired
Jul 26, 2017, 6:00 PM MDT
In force
117 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Owyhee County, ID

The radar

The Boise radar (KCBX), 77 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WGUS55 KBOI 262203
FFWBOI
IDC073-270000-
/O.NEW.KBOI.FF.W.0002.170726T2203Z-170727T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boise ID
403 PM MDT WED JUL 26 2017

The National Weather Service in Boise has issued a

* Flash Flood Warning for...
  West central Owyhee County in southwestern Idaho...

* Until 600 PM MDT

* At 402 PM MDT, Doppler radar indicated heavy rain across the warned
  area. Up to one inch of rain has already fallen. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Black Warrior Mountain and South Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 4301 11655 4268 11680 4270 11695 4303 11668

$$

AB
2 follow-up statements
401 
WGUS75 KBOI 262313
FFSBOI

Flash Flood Statement
National Weather Service Boise ID
513 PM MDT WED JUL 26 2017

IDC073-270000-
/O.CON.KBOI.FF.W.0002.000000T0000Z-170727T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Owyhee ID-
513 PM MDT WED JUL 26 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
WEST CENTRAL OWYHEE COUNTY...

At 511 PM MDT, Doppler radar indicated that heavy rain across the 
warned area was largely subsiding but the Flash Flood threat still 
remains. Up to two inches of rain has fallen. Flash flooding is 
expected to begin shortly if it hasn't already begun.

Some locations that will experience flooding include...
Black Warrior Mountain and South Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 4301 11655 4268 11680 4270 11695 4303 11668

$$

AB
942 
WGUS75 KBOI 262352
FFSBOI

Flash Flood Statement
National Weather Service Boise ID
552 PM MDT WED JUL 26 2017

IDC073-270001-
/O.EXP.KBOI.FF.W.0002.000000T0000Z-170727T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Owyhee ID-
552 PM MDT WED JUL 26 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL OWYHEE COUNTY WILL EXPIRE
AT 600 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4301 11655 4268 11680 4270 11695 4303 11668

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:25 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 26, 2:25 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Boise ID
225 PM MDT Wed Jul 26 2017

.SHORT TERM...Tonight through Friday...The upper level trough which
was centered over the northern California coast yesterday has
migrated slowly eastward and is currently inland over northern
California. Models take it northeast over our CWA tonight and
Thursday. This afternoon thunderstorms have developed over northern
Nevada and southern Malheur County Oregon in response to surface
heating and upper level dynamics ahead of the trough. Isentropic
forecasts show another batch of monsoon moisture being drawn into
the system this evening, but the airmass is already moist, with
dewpoints in the 50s at most lower valley locations. PW forecasts
are in the 80 to 90 percentile range through Thursday, so local
heavy rain showers are possible. Support appears to be adequate for
isolated to scattered thunderstorms to persist overnight. Coverage
should decrease somewhat by Thursday morning, then increase during
the afternoon. With drier more stable air moving in from the
southwest behind the weakening trough, showers and thunderstorms
should end Thursday evening. Skies are expected to be mostly sunny
on Friday. Temperatures will remain a few degrees above normal.

.LONG TERM...Friday night through Wednesday. High pressure begins to
build back over the four corners region. Models are still in
disagreement with where this high will set up. Monsoonal moisture
can be seen on both the GFS and ECMWF making its way back up into
our CWA through the extended, however the timing and placement do
not align between these models. Left a mention of slight chances of
precipitation each day with thunderstorm development in the
afternoon hours. Temperatures will remain above normal throughout
the forecast.

&&

.AVIATION...VFR. Showers/thunderstorms have begun to develop
close to the ID/NV border and will slowly track north through this
evening. Surface winds, variable 10-15 kts with gusts in and around
thunderstorms up to 35 kts. Winds aloft to 10k feet MSL, variable 10-
15 kts becoming SW early Thursday morning

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...JT
LONG TERM....JC/WH
AVIATION.....JC

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:15 PM MDTFlash Flood WarningBOIOwyhee2 hr

Nearby

Flash Flood Warnings in Idaho, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.